Tuesday, May 2, 2017

Tick, Tock: Time Management During Exams

A common concern among students is how to manage their time during an exam. Many students remark that they were rushed on the final essay or had to randomly bubble the Scantron for the last five multiple-choice questions. Time got away from them, and they simply ran out of time to do a thorough job on every question.

Here are some hints to have better time management in a fact-pattern-essay exam:

  • Before you begin answering questions, look at the professor's suggestion on importance regarding each question.
  • If the professor indicates a time estimate to show importance, you know how long you should spend on the question to garner the most points and to move through the exam at the right pace. Use the time estimate given by the professor.
  • For time estimates, add all the time estimates to make sure the professor did not make a math mistake - the total should equal or be less than the total exam time.
  • If the professor does not give time suggestions but instead gives points to show importance, the point totals indicate the proportion of time for each question within the exam.
  • For points, divide the total points by the time for the exam to determine how many points you should accumulate in an hour - match the points per hour to the questions to show the pace you should move through the exam.
  • For either type of professor indication, make a time chart for each question with the following proportion given to tasks; your chart will have the starting and ending times for each task for each question:
  1. Spend 1/3 of the time for the question to read, analyze, and organize an answer - your answer will be less jumbled.
  2. Spend 2/3 of the time for the question to write the answer - follow your answer organization to make sure you discuss everything you saw.

Here are some hints to have better time management in an objective exam:

  • Let's say you have 100 questions to finish in 3 hours (1.8 minutes per question) - most students stop their time management here; not very helpful because it is extremely hard to know if you are spending too little time or too much time for a particular question, and you will get whiplash looking at your watch that often.
  • The reality is that some questions will take less than 1.8 minutes because you know the material well or they are easier, and some questions will take more than 1.8 minutes because they are harder or you are less sure of the material.
  • It is more helpful to set checkpoints for yourself to work at a consistent pace through the exam; the number of checkpoints you use will depend on your past experience with objective exams.
  1. If you tend to speed through objective questions and misread, pick by gut, make careless errors, or have other speed-demon errors, then you will want more checkpoints to slow you down for careful reading and proper analysis.
  2. If you tend to get bogged down, stew over answers, second-guess as you go along, add facts outside the question's four-corners, or have other slow-poke errors, then you will want more checkpoints to keep you moving through questions and not dawdle or spin your wheels.
  • Let's do a time chart for the example of 100 questions in 3 hours (with a starting time of 1 p.m. and ending time of 4 p.m.); a checkpoint every 30 minutes works for many people: 1:30 p.m.: 17 questions completed; 2:00 p.m.: 34 questions completed; 2:30 p.m.: 51 questions completed; 3:00 p.m.: 68 questions completed; 3:30 p.m.: 85 questions completed; 4:00 p.m.: 100 questions completed. (Do not worry about the 16.6 when you divide 100 by 6; pretend you are the IRS and round up to 17 so that you have fewer questions in the last 1/2-hour segment.)
  • Are you someone who needs more checkpoints for the same exam example? A checkpoint every 20 minutes would give you: 1:20 p.m.: 11 questions completed; 1:40 p.m.: 22 questions completed; 2:00 p.m.: 33 questions completed; 2:20 p.m.: 44 questions completed; 2:40 p.m.: 55 questions completed; 3:00 p.m.: 66 questions completed; 3:20 p.m.: 77 questions completed; 3:40 p.m.: 88 questions completed; 4:00 p.m.: 100 questions completed. (For the 11.1 when you divide 100 by 9, again pretend you are the IRS and round down to 11 questions with 12 questions for the final 20-minute segment.)
  • If you are someone who wants some time to go back and review your exam, deduct those minutes from the total exam time and spread the remaining time through your time chart in the correct proportions depending on essay or objective questions.

Some other tips about time management on exams:

  • Practice the time-charting steps when you doing your exam-worthy practice questions as you get closer to each final. If you are used to making time charts, you will be more adept at doing so in the exam itself.
  • Practice some questions under timed conditions as well; you become more comfortable with the pacing if you practice.
  • Remember that the goal is to finish the exam; keep moving through all of the questions according to your time chart.
  • Make sure that you still read the professor's exam instructions; a professor who says complete 3 of the 5 essay questions will only read 3 answers even if you ignored the instructions, time-charted well, and completed 5 essays.
  • Study the material for understanding and not just memorization; you will analyze more quickly if your understanding is deeper.
  • Open-book exams are a trap; you will not have time to look everything up, so your studying should be as strong as for a closed-book exam.
  • Complete lots of practice questions; you will analyze more quickly if you have had lots of practice with many fact scenarios before the exam.
  • If you reserve review time, be selective in what you go back to review; reviewing everything leads some students to second-guessing themselves and changing right answers.

The good news is that poor time management is an exam problem that can be remedied with smart strategies. Analyze your past time management problems and take action to correct them. (Amy Jarmon)

 

 

 

https://lawprofessors.typepad.com/academic_support/2017/05/tick-tock-time-management-during-exams.html

Exams - Studying | Permalink

Comments

Post a comment